Kansas, 2007

Cold in Kansas, February 15, 2007

February 15, 2007 · NWS TOP · 6 events in 6 counties and zones

A persistent arctic airmass brought another episode of frigid wind chill values to a few counties. Although this episode was not quite as extreme as the night before, chill indices still reached 15 below zero for a few hours and winds hovered around 10 mph.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A persistent arctic airmass brought another episode of frigid wind chill values to a few counties. Although this episode was not quite as extreme as the night before, chill indices still reached 15 below zero for a few hours and winds hovered around 10 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Feb 15, 3:06 AM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Feb 15, 3:06 AM CST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
306 AM CST THU FEB 15 2007

.DISCUSSION...

BANDS OF FLURRIES AND LIGHT SNOW CONTINUE TO MOVE ACROSS THE CWA
THIS MORNING...AS UPPER LOW DROPS SLOWLY SOUTHWARD ACROSS THE
CENTRAL PLAINS. HIGH PRESSURE BEHIND THE LOW HAS TEMPS INTO THE
DOUBLE DIGITS BELOW ZERO ACROSS THE DAKOTAS.

SFC HIGH TO CONTINUE PUSHING SOUTHWARD TODAY...AND WILL NOT HAVE
HIGHS ANY MORE THAN MID TEENS FOR MUCH OF THE AREA. WIND CHILL
ADVISORY THIS MORNING NOT YET MEETING CRITERIA...BUT WITH HIGH
PRESSURE STILL NOSING SOUTH AND KEEPING SOME POTENTIAL FOR
NORTHERLY WINDS IN COLD TEMPS...WILL NOT DROP ADVISORY AT THIS
TIME. MAY LET IT GO AROUND SUNRISE IF THE NUMBERS ARE STILL NOT
BEING REACHED. FLURRIES/SN SHOULD CONTINUE THROUGH THE MORNING AS
WAVE APPROACHES...AND WILL HOLD ONTO THEM FOR THE AFTERNOON AS
COLD CORE OF LOW MOVES OVER THE AREA.

SOUTHERLY RETURN PROGGED BY EARLY HOURS FRIDAY...BUT THINK STRONG
OVERNIGHT INVERSION WILL DELAY ANY WARMING UNTIL AFTER SUNRISE.
NEXT SHORTWAVE MOVES QUICKLY INTO IOWA BY 0Z FRIDAY...AND WITH
THERMAL RIDGE OVER KANSAS AHEAD OF THE NEXT FRONT...COULD GET A
QUICK JUMP IN TEMPERATURES LATE IN THE DAY AND WILL GO WITH HIGHS
NEAR 40 FOR THIS REASON. WILL KEEP AN ISOLATED POP ACROSS THE
NORTHEAST FOR ANY LATE DAY SHOWERS DUE TO FRONT. SPEED AT WHICH
SYSTEM DEPARTS IS IN QUESTION BETWEEN MODELS BUT FOR NOW WILL
CARRY SLT CHANCE POPS OVERNIGHT WITH SWITCH TO SLT CHANCE SNOW
AFTER MIDNIGHT.

SUNDAY APPEARS TO BE THE TRANSITION DAY AS FLOW ALOFT FINALLY
SWITCHES FROM COOLER NORTHWEST TO WARMER SOUTHWESTERLY. THIS WOULD
BRING A WARMUP IN TEMPS FOR SUNDAY INTO EARLY NEXT WEEK. MADE ONLY
MINOR CHANGES TO GRIDS. 67

&&

.TOP WATCHES/WARNINGS/ADVISORIES...WIND CHILL ADVISORY UNTIL 9 AM THURSDAY
FOR KSZ008>012-KSZ020>024-KSZ034.

&&
Hazardous weather outlook, Feb 15, 5:59 AM CST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
559 AM CST THU FEB 15 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-161200-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
559 AM CST THU FEB 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

WIND CHILL VALUES NORTH OF INTERSTATE 70 THIS MORNING WILL BE
GENERALLY 10 TO 14 BELOW ZERO. WHILE WIND CHILL VALUES ARE
EXPECTED TO IMPROVE...BITTERLY COLD TEMERATURES WILL CONTINUE
THROUGH THE DAY.

A LIGHT DUSTING OF SNOW IS ALSO POSSIBLE TODAY ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Republic

When
February 15, 6:00 AM CST to 11:00 AM CST
Where
Republic forecast zone
Reported by
ASOS
Coordinates
39.828, -97.651 (the zone’s center; the record gives no point)

Cold/Wind Chill, Cloud

When
February 15, 6:00 AM CST to 11:00 AM CST
Where
Cloud forecast zone
Reported by
ASOS
Coordinates
39.480, -97.649 (the zone’s center; the record gives no point)

Cold/Wind Chill, Ottawa

When
February 15, 6:00 AM CST to 11:00 AM CST
Where
Ottawa forecast zone
Reported by
ASOS
Coordinates
39.133, -97.650 (the zone’s center; the record gives no point)

Cold/Wind Chill, Washington

When
February 15, 6:00 AM CST to 11:00 AM CST
Where
Washington forecast zone
Reported by
ASOS
Coordinates
39.784, -97.087 (the zone’s center; the record gives no point)

Cold/Wind Chill, Clay

When
February 15, 6:00 AM CST to 11:00 AM CST
Where
Clay forecast zone
Reported by
ASOS
Coordinates
39.350, -97.165 (the zone’s center; the record gives no point)

Cold/Wind Chill, Marshall

When
February 15, 6:00 AM CST to 11:00 AM CST
Where
Marshall forecast zone
Reported by
ASOS
Coordinates
39.784, -96.523 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 13944, 13945, 13947, 13948, 13949, 13950.